Alert archive / South Dakota / Flash Flood Warnings in 2024

Flash Flood Warning 3, NWS Sioux Falls, SD

June 16, 2024Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this flash flood warning at Jun 16, 2024, 11:48 PM CDT for Charles Mix County, Gregory County, South Dakota. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 16, 2024, 11:48 PM CDT (04:48 UTC)
Expired
Jun 17, 2024, 5:34 AM CDT
In force
6 hr
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Flood severity
None

Counties Charles Mix County, SD, Gregory County, SD

The radar

The North Platte radar (KLNX), 167 km from the middle of the area, began a volume at 04:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 4.8 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2024-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2024-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2991 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
237 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

611 
WGUS53 KFSD 170448
FFWFSD
SDC023-053-171045-
/O.NEW.KFSD.FF.W.0003.240617T0448Z-240617T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Sioux Falls SD
1148 PM CDT Sun Jun 16 2024

The National Weather Service in Sioux Falls has issued a

* Flash Flood Warning for...
  Northwestern Charles Mix County in south central South Dakota...
  Southwestern Gregory County in south central South Dakota...

* Until 545 AM CDT.

* At 1148 PM CDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1 and 2 inches of rain 
  have fallen. Additional rainfall amounts of 1 to 2 inches are 
  possible in the warned area. Flash flooding is ongoing or expected 
  to begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  Burke, Herrick and St. Charles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4338 9891 4319 9875 4310 9894 4300 9933
      4300 9936 4300 9938 4300 9949 4300 9950
      4300 9953 4303 9953 4304 9953 4315 9953
      4332 9907

FLASH FLOOD...RADAR INDICATED

$$

SG
2 follow-up statements
776 
WGUS73 KFSD 170712
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
212 AM CDT Mon Jun 17 2024

SDC023-053-171045-
/O.CON.KFSD.FF.W.0003.000000T0000Z-240617T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Charles Mix SD-Gregory SD-
212 AM CDT Mon Jun 17 2024

...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 545 AM CDT EARLY THIS 
MORNING FOR NORTHWESTERN CHARLES MIX AND SOUTHWESTERN GREGORY 
COUNTIES...

At 212 AM CDT, Doppler radar indicated thunderstorms producing heavy 
rain across the warned area. Between 1.5 and 2.5 inches of rain have 
fallen. Additional rainfall amounts of 0.5 to 2 inches are possible 
in the warned area. Flash flooding is ongoing or expected to begin 
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar.

IMPACT...Flash flooding of small creeks and streams, urban areas,
         highways, streets and underpasses as well as other poor
         drainage and low-lying areas.

Some locations that will experience flash flooding include...
  Burke, Herrick and St. Charles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

Be especially cautious at night when it is harder to recognize the 
dangers of flooding.

&&

LAT...LON 4338 9891 4319 9875 4310 9894 4300 9933
      4300 9936 4300 9938 4300 9949 4300 9950
      4300 9953 4303 9953 4304 9953 4315 9953
      4332 9907

FLASH FLOOD...RADAR INDICATED

$$

SG
980 
WGUS73 KFSD 171034
FFSFSD

Flash Flood Statement
National Weather Service Sioux Falls SD
534 AM CDT Mon Jun 17 2024

SDC023-053-171044-
/O.CAN.KFSD.FF.W.0003.000000T0000Z-240617T1045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Charles Mix SD-Gregory SD-
534 AM CDT Mon Jun 17 2024

...FLASH FLOOD WARNING IS CANCELLED FOR NORTHWESTERN CHARLES MIX AND 
SOUTHWESTERN GREGORY COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4338 9891 4319 9875 4310 9894 4300 9933
      4300 9936 4300 9938 4300 9949 4300 9950
      4300 9953 4303 9953 4304 9953 4315 9953
      4332 9907

$$

SST

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 11:32 PM CDT, 16 minutes earlier. Its key messages:

  • Potential for a higher end severe weather risk tonight into Monday across the CWA. Elevated supercells supporting large hail to around baseball size will be very possible, with a smaller wind risk. Best chances near and north of I-90.
  • An increased risk for heavy rain and potentially flash flooding will also be present late tonight into Monday. Increased confidence that the heaviest rain will be near and north of I-90 towards highway 14.
  • Low confidence on Monday afternoon and evening but another environment may develop which would support elevated supercells and large hail.
  • Very unsettled pattern through most of next week. Ensemble guidance through the week suggests nearly a 50% probability for as much as 4" of rain through next weekend. Flooding concerns definitely grow during this time given expected pattern.
Area forecast discussion, Jun 16, 11:32 PM CDT, 16 minutes before
Area Forecast Discussion
National Weather Service Sioux Falls SD
1132 PM CDT Sun Jun 16 2024

.KEY MESSAGES...

- Potential for a higher end severe weather risk tonight into
  Monday across the CWA. Elevated supercells supporting large
  hail to around baseball size will be very possible, with a
  smaller wind risk. Best chances near and north of I-90.

- An increased risk for heavy rain and potentially flash
  flooding will also be present late tonight into Monday.
  Increased confidence that the heaviest rain will be near and
  north of I-90 towards highway 14.

- Low confidence on Monday afternoon and evening but another environment
  may develop which would support elevated supercells and large
  hail.

- Very unsettled pattern through most of next week. Ensemble guidance
  through the week suggests nearly a 50% probability for as
  much as 4" of rain through next weekend. Flooding concerns
  definitely grow during this time given expected pattern.

&&

.DISCUSSION...
Issued at 159 PM CDT Sun Jun 16 2024

By late this afternoon and this evening the low level front
should be near the Missouri River into parts of northwest IA
with the front around 850mb closer to somewhere between the Mo
River and I-90. Model soundings still pretty bullish with
capping of the lower levels, suggesting that any forcing or
parcel ascent below about 850mb will not produce any convection.
The models do have a very weak wave in northeast CO this
morning that moves towards northwest IA by early evening. A few
models try to produce some scattered convection but this seems
very unlikely. Some backing of the low level winds does try to
occur from about 6-8pm, but appears to be more focused
southwest of the area and motion northeast would be slow. The
nam seems too aggressive with moisture around 850mb late
afternoon and early evening which might be why the cap weakens
and some convection develops. Most other models do not have this
and given the latest 850mb analysis the better advection of the
deeper moisture will come later when the main wave ejects onto
the Plains.

Once this wave moves onto the Plains this evening forcing
across the boundary increases significantly and convection
should rapidly develop between about 3z and 6z. The latest HRRR
and Rap showing about 2500- 3000 J/kg CAPE and moderate shear
which will support scattered supercells with the main threat
being large hail, possibly around baseball size. With the deep
stable layer in the low levels tornadoes and wind will be much
lower threats. Model soundings still very consistent in
suggesting that lift from around 800 mb will see the least
amount of convective inhibition which makes that amount of
instability all the more impressive. The models are in good
agreement on the 800 mb front being roughly from Gregory SD to
Flandreau SD to Marshall MN from about 3-6z. The location of
this boundary will be something to watch through the evening in
case it slides a little farther south this afternoon. Once
development takes place supercell motion would likely be east
northeast with some potential to build southward into the lower
level forcing as deeper moisture and increased instability work
into the area.

The other concern with this set up will be heavy rain. The upper
level flow is still expected to be normal to the low and mid level
boundary and with the upper level wave slow to move northeast
backing of the mid level winds remains in place through at least mid
day Monday which will likely support continuous development through
Monday into Monday night. Latest models indicating a very good
chance for 2-4 inches of rain north of I-90 from around De Smet then
into southwest MN.

Really tough to say for sure what will happen from later Monday
afternoon into Monday night as tonight and Monday mornings activity
will dictate the environment a bit, but given the strength of the
wave will not be relying on only instability to get storms going
again. By Monday afternoon and Monday night an environment capable
of strong elevated supercells may exist once again and another round
of severe weather and heavy rain will exist. Once again the
environment would be most supportive north of I-90 and possibly west
of I-29. Some upper level ridging should keep northwest IA,
northeast NE and far southeast SD with very small chances for
thunderstorms Monday mid afternoon into Monday night.

Upper level troughing to the northwest begins to shift east Monday
night into Tuesday and will likely bring renewed chances for showers
and thunderstorms into Tuesday night with severe weather again
possible. The better chances will be east of the James and likely
east of I-29.

This system passes and cooler and less unstable air settles in, but
for now that does not look like the end of rain and thunderstorms.
The right entrance region of the upper level jet lifts northeast and
once again enhances low to mid level flow, bringing additional lift
and moisture into the area and thus more rain and thunderstorms. A
lot between now and then but right now this not does not look like
as big of a severe threat, but with the rain possible near and east
of I-29 again flooding concerns will begin to grow.

Thursday into Sunday will see continued chances for showers and
thunderstorms with mostly westerly flow aloft which brings in
occasional weak waves. Temperatures should be seasonally warm most
days.

&&

.AVIATION /06Z TAFS THROUGH 06Z TUESDAY/...
Issued at 1127 PM CDT Sun Jun 16 2024

Storms have developed as of 17.04z from just north of KFSD
stretching southwest into northwestern NE. Expect storms to
continue developing and slowly moving northeast through the
overnight hours. Large hail and heavy rainfall are possible.
Expect MVFR and lower conditions with any storms. MVFR to
possibly IFR stratus expected tomorrow with additional rounds of
showers and storms through the period. Lower confidence in
convective timing after daybreak Monday. Winds shift to more
southerly through the period with gusts up to 30 knots. Could
see some low level winds shear area wide after sunset Monday
(18.01-02z) but given the expected gusts have omitted for now.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
IA...None.
NE...None.

&&

DISCUSSION...08
AVIATION...SG
Hazardous weather outlook, Jun 16, 3:58 AM CDT, 19 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Sioux Falls SD
358 AM CDT Sun Jun 16 2024

IAZ020>022-031-032-NEZ013-014-SDZ071-171000-
Plymouth-Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota-Union-
358 AM CDT Sun Jun 16 2024

This Hazardous Weather Outlook is for portions of northwest Iowa,
west central Iowa, northeast Nebraska, and southeast South
Dakota.

.DAY ONE...Today and Tonight

A front focused along Highway 20 may be a focus point for isolated
to scattered thunderstorms late Sunday afternoon and evening. If
storms can develop, they will pose a risk of golf ball size hail
and 60 mph winds.

Additional thunderstorms are expected to develop after dark and
into Monday morning, though some uncertainty remains on the exact
location of development. Any storm overnight will be capable of
producing 2 inch diameter hail and very heavy rainfall.

.DAYS TWO THROUGH SEVEN...Monday through Friday.

Isolated thunderstorms may be possible late Monday afternoon, and
a strong storm could be possible before activity moves northward
overnight.

A very active weather pattern is likely through the next week,
with several chances for thunderstorms capable of marginal severe
weather and locally heavy rainfall. One slightly higher risk for
severe storms may develop Tuesday afternoon and evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening through early Monday
morning.

IAZ001>003-012>014-MNZ071-072-080-081-089-090-097-098-SDZ038>040-
050-052>070-171000-
Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Lincoln-Murray-
Cottonwood-Nobles-Jackson-Pipestone-Rock-Beadle-Kingsbury-
Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Moody-Brule-Aurora-
Davison-Hanson-McCook-Minnehaha-Charles Mix-Douglas-Hutchinson-
Turner-Bon Homme-Yankton-
358 AM CDT Sun Jun 16 2024

This Hazardous Weather Outlook is for portions of northwest Iowa,
southwest Minnesota, central South Dakota, east central South
Dakota, south central South Dakota, and southeast South Dakota.

.DAY ONE...Today and Tonight

Thunderstorms are expected late Sunday evening into Monday
morning.   Scattered strong to severe storms are possible, with
the greatest risks of large hail up to and greater than 2 inches
in diameter and 60 mph winds. Additionally, slow moving storms
could produce locally heavy rainfall of 2 to 4 inches which could
lead to flooding or brief flash flooding. There remains some
uncertainty on where storms may develop.

.DAYS TWO THROUGH SEVEN...Monday through Friday.

Thunderstorms are expected to continue through at least early
Monday afternoon. While some storms could still produce hail up to
golf ball size, the greatest risk will come from locally heavy
rain and potential flooding.

Additional thunderstorms may begin to develop late Monday
afternoon and Monday evening, with the greatest focus for storms
west of the James River. Golf ball size hail and 60 mph winds may
be possible in this activity.

A very active weather pattern is likely through the next week,
with several chances for thunderstorms capable of marginal severe
weather and locally heavy rainfall. One slightly higher risk for
severe storms may develop Tuesday afternoon and evening along and
east of Interstate 29.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed late Sunday evening through mid-
morning Monday.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 10:13 PM CDTSevere Thunderstorm WarningFSDCharles Mix, Gregory47 min
Jun 17, 4:54 AM CDTFlash Flood WarningFSDClay, Union6 hr

Nearby

Flash Flood Warnings in South Dakota, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.